Alert archive / California / Heat Advisories in 2018

Heat Advisory 5, NWS Eureka, CA

July 13, 2018Del Norte County, Humboldt County, Trinity County, California

NWS Eureka, CA issued this heat advisory at Jul 13, 2018, 2:35 PM PDT for Del Norte County, Humboldt County, Trinity County, California. It took effect at Jul 14, 2018, 11:00 AM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2018, 2:35 PM PDT (21:35 UTC)
In effect from
Jul 14, 2018, 11:00 AM PDT
Expired
Jul 15, 2018, 12:00 AM PDT
In force
13 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 80 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS76 KEKA 132135
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
235 PM PDT Fri Jul 13 2018

...EXTENDED PERIOD OF WELL ABOVE NORMAL TEMPERATURES EXPECTED
SATURDAY THROUGH MID WEEK...

.A long duration period of well above normal temperatures is
expected to begin Saturday afternoon. Slight cooling is possible
on Sunday with continued warming through Tuesday. A Moderate to 
locally High heat risk will exist in many areas, which will be 
compounded by the duration of the event. Afternoon high 
temperatures will likely reach between 100 and 110 degrees with 
lows falling into the mid to upper 60s at best during this time 
frame, particularly along the Trinity River Valley. 

CAZ102-105-107-108-141045-
/O.NEW.KEKA.HT.Y.0005.180714T1800Z-180715T0700Z/
/O.EXT.KEKA.EH.A.0001.180716T1800Z-180719T0300Z/
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-
235 PM PDT Fri Jul 13 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM SATURDAY TO MIDNIGHT PDT
SATURDAY NIGHT...
...EXCESSIVE HEAT WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Eureka has issued a Heat
Advisory...which is in effect from 11 AM Saturday to midnight PDT
Saturday night. 

* LOCATIONS INCLUDE...Gasquet...Orleans...Willow ...Creek...
  Weaverville...Burnt Ranch...Trinity Center...Hayfork...Ruth.

* TEMPERATURES...High temperatures between 100 and 110 with
  overnight lows in the 60s.

* Timing...Hot temperatures are expected on Saturday with a brief
  break on Sunday before warming again early next week.

* IMPACTS...Moderate to high risk of heat illness for those who 
  are sensitive to heat or for those who are exposed to the sun 
  and active for long durations. This heat will also be 
  dangerous to anyone without proper hydration or adequate 
  cooling. Heat stress is possible for livestock and outdoor 
  pets.

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids, stay in an air-conditioned
room, stay out of the sun, and check up on relatives and
neighbors.

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening.  Know the signs and symptoms of heat exhaustion and heat
stroke.  Wear light weight and loose fitting clothing when
possible and drink plenty of water. 

To reduce risk during outdoor work the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location.
Heat stroke is an emergency - call 911.

&&

$$
2 follow-up statements
540 
WWUS76 KEKA 141022
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
322 AM PDT Sat Jul 14 2018

...EXTENDED PERIOD OF WELL ABOVE NORMAL TEMPERATURES EXPECTED
SATURDAY THROUGH MID WEEK...

.A long duration period of well above average temperatures will
begin today and last through Wednesday. Sunday will feature
temporarily lower temperatures, but still approaching 100 degrees
in the hottest locations. A moderate to locally high heat risk 
will exist in many areas, which will be compounded by the duration
of the heat event. 


CAZ102-105-107-108-142330-
/O.CON.KEKA.HT.Y.0005.180714T1800Z-180715T0700Z/
/O.CON.KEKA.EH.A.0001.180716T1800Z-180719T0300Z/
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-
322 AM PDT Sat Jul 14 2018

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT PDT TONIGHT...
...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH WEDNESDAY EVENING...

* LOCATIONS INCLUDE...Orleans...Willow Creek...Weaverville...Burnt
  Ranch...Trinity Center...Hayfork...Ruth...

* TEMPERATURES...High temperatures today between 100 and 108 with
  overnight lows in the 60s. Temperatures may be a few degrees 
  hotter Monday through Wednesday. 

* IMPACTS...Moderate to high risk of heat illness for those who
  are sensitive to heat or for those who are exposed to the sun
  and active for long durations. This heat will also be dangerous
  to anyone without proper hydration or adequate cooling. Heat
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
445 
WWUS76 KEKA 142223
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
323 PM PDT Sat Jul 14 2018

...EXTENDED PERIOD OF WELL ABOVE NORMAL TEMPERATURES EXPECTED
SATURDAY THROUGH MID WEEK...

.A long duration period of well above average temperatures will
begin today and last through Wednesday. Sunday will feature
temporarily lower temperatures, but still approaching 100 degrees
in the hottest locations. A moderate to locally high heat risk
will exist in many areas, which will be compounded by the
duration of the heat event.

CAZ102-105-107-108-151130-
/O.CON.KEKA.HT.Y.0005.000000T0000Z-180715T0700Z/
/O.CON.KEKA.EH.A.0001.180716T1800Z-180719T0300Z/
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-
323 PM PDT Sat Jul 14 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH WEDNESDAY EVENING...

* LOCATIONS INCLUDE...Hayfork...Ruth...Gasquet...Orleans... Willow
  ...Creek...Weaverville...Burnt Ranch...Trinity Center.

* TEMPERATURES...High temperatures between 103 and 108 with
  overnight lows in the 60s.

* IMPACTS...Moderate to high risk of heat illness for those who 
  are sensitive to heat or for those who are exposed to the sun 
  and active for long durations. This heat will also be 
  dangerous to anyone without proper hydration or adequate 
  cooling. Heat stress is possible for livestock and outdoor 
  pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this heat advisory went out at Jul 13, 4:34 AM PDT, 10 hours 1 minute earlier.

Area forecast discussion, Jul 13, 4:34 AM PDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
434 AM PDT Fri Jul 13 2018

.SYNOPSIS...Isolated thunderstorms and light showers will be
possible today in many areas, and across the mountains Saturday
and Sunday. Well above normal temperatures are expected Saturday
through the middle of next week.

&&

.DISCUSSION...

.THUNDERSTORMS...Significant mid-level moisture continues to
stream into the area from the south early this morning, and as of
4 AM some very light showers have begun to move into southern
Mendocino county. This activity has been generally high based with
very little rain actually reaching the ground, which is as
expected. Several lightning strikes have been observed
approximately 40 to 60 miles west of the Sonoma Coast as well,
although no strikes have been observed on land as of yet. While we
expect that the most vigorous lightning activity will remain
offshore during the morning hours, a few strikes on land remain
possible, mostly across Mendocino County. Later today, additional
isolated thunderstorm development is possible across a broad area,
with the greatest chances across the taller mountain ranges of
Trinity and Mendocino Counties. Storms are expected to be mostly
weak and rain will be mostly insignificant and limited to very
compact thunderstorm cores. Additional thunderstorms are expected
again Saturday and Sunday afternoon and evening, and chances will
wane heading into early next week.

.HEAT...Temperatures throughout the interior are expected to cool
slightly to near or slightly above normal, likely at least
partially due to the arrival of increased moisture and cloud
cover. Coastal temperatures will also likely remain near normal
and cool today, and marine clouds will likely be slow to clear.

However, temperatures across the interior will warm back up to
well above normal on Saturday, and will continue to warm each day
heading into early next week. Above normal temperatures will
likely be observed over throughout the interior each day between
Saturday and Wednesday, with the hottest conditions expected to
occur along the Trinity and Klamath River Valleys once again. High
temperatures in these especially hot locations will likely reach
between 105 and 110 degrees each day during this time frame,
especially Sunday through Tuesday. Overnight lows will generally
fall into the 60s in most valleys, although likely in the upper
60s to near 70 in the hotter valleys previously discussed. Given
the potential for at least localized high heat risk conditions,
and also the prolonged nature of the event, an Excessive Heat
Watch has been issued for Saturday through Wednesday across
Trinity, northern Humboldt, and interior Del Norte counties.

Along the coast, a persistent shallow marine layer will keep the
coastal lowlands cool and periodically cloudy throughout this
period. However, the shallow depth of the marine layer will also
allow heat to extend very near the coast and into some of the
lower coastal hills. /BRC

&&

.AVIATION...A weak low-level cyclonic circulation will remain
offshore during the next 24 hours. East of the cyclone, surface
southerlies will promote the maintenance of a humid marine layer
airmass that will be capped by a strong midlevel inversion. This
will favor stratus and low ceilings near 200-500 feet during the
morning, as well as visibility reduction to 1 mile (occasionally
as low as 1/4 mile). The ceiling may become scattered to broken
this afternoon...only to become overcast once again this evening.
Otherwise, elevated thunderstorms are observed west of the Bay
Area early this morning. Convection (mainly non-thundering) is
forecast to spread north across Mendocino County through late
morning, and then impact portions of Humboldt and Del Norte
Counties during the afternoon. The presence of a dry sub-cloud
layer may result in virga and gusty winds in the vicinity of any
near-by storms or showers.

&&

.MARINE...A northerly swell from 5-7 feet at 8 to 10 seconds will
impact the coastal waters through the weekend, and will be
accompanied by a southwesterly swell at 2 feet and 14-16 seconds.
Otherwise, a weak cyclonic circulation located west of the Bay
Area will begin to dissipate during the next couple of days. As
that takes place, surface northerlies will strengthen to 10-20 kt
over the northern outer waters. Steep short-period wind waves will
subsequently develop, such that a small craft advisory may become
necessary by Saturday afternoon and beyond. Thereafter, small
craft northerlies will become increasingly probable over the
southern outer waters by Sunday night. Further strengthening to
near gale force will be possible Tuesday and Wednesday as high
pressure continues to strengthen over the northeastern Pacific.

&&

.FIRE WEATHER...Mid-level moisture will steadily stream into the
region from the south today, resulting in widespread virga, very
light showers, and potentially a few isolated and mostly dry
thunderstorms across a broad area before noon. As of 4 AM, all of
the observed lightning strikes have occurred offshore, but
additional strikes on land remain possible. The greatest threat of
this before noon will be across Mendocino County.

Later today, the threat of isolated thunderstorms will spread
northward, with additional activity expected to develop across the
mountains late in the afternoon through perhaps the early
overnight period. Once again, lightning will likely remain
isolated, although these storms will be more likely to produce
very localized accumulating rain. Additional chances for isolated
thunderstorms will exist both Saturday and Sunday afternoons as
well.

While temperatures today are expected to cool slightly back to
near or only slightly above normal, building heat is expected
again Saturday through the middle of next week. While afternoon
humidity will remain low through this period, overnight recoveries
are expected to be generally moderate to good, with the poorest
recoveries at high elevations as is typical. Winds will remain
generally light and heavily terrain influenced, with onshore flow
in the afternoons and offshore flow at night. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Watch from Saturday morning through Wednesday
     evening for CAZ102-105-107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jul 13, 4:02 AM PDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
402 AM PDT Fri Jul 13 2018

CAZ102-105-107-108-141115-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-
402 AM PDT Fri Jul 13 2018

...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
WEDNESDAY EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Above normal temperatures are expected to develop this afternoon,
although conditions will not be quite as hot as they were Wednesday
and Thursday.

Isolated thunderstorms are expected in a few areas late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures will rise again Saturday and continue through the middle
of next week, with the hottest conditions expected early in the week.
A Moderate to High heat risk is expected to develop.

In addition, a slight chance of thunderstorms will exist Saturday and
Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106-110-112-113-141115-
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
402 AM PDT Fri Jul 13 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Above normal temperatures are expected to develop this afternoon,
although conditions will not be quite as hot as they were Wednesday
and Thursday.

Isolated dry thunderstorms will be possible this morning through
early afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures will rise again Saturday and continue through the middle
of next week, with the hottest conditions expected early in the week.
A Moderate heat risk is expected to develop.

In addition, a slight chance of thunderstorms will exist Saturday and
Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-141115-
Northeastern Mendocino Interior-
402 AM PDT Fri Jul 13 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Above normal temperatures are expected to develop this afternoon,
although conditions will not be quite as hot as they were Wednesday
and Thursday.

Isolated thunderstorms will be possible throughout the day.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures will rise again Saturday and continue through the middle
of next week, with the hottest conditions expected early in the week.
A Moderate heat risk is expected to develop.

In addition, a slight chance of thunderstorms will exist Saturday and
Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-141115-
Mendocino Coast-
402 AM PDT Fri Jul 13 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated dry thunderstorms will be possible this morning through
possibly early afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated dry thunderstorms will be possible Friday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-141115-
Coastal Del Norte-Northern Humboldt Coast-
402 AM PDT Fri Jul 13 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:27 AM PDTExcessive Heat WatchEKADel Norte, Humboldt, Trinity3 days

Nearby

Heat Advisories in California, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.